Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 33, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 2, 2022, 2:33 PM CDT for Covington County, Smith County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 2:33 PM CDT (19:33 UTC)
- Expired
- Aug 2, 2022, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1669 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WGUS54 KJAN 021933
FFWJAN
MSC031-129-022230-
/O.NEW.KJAN.FF.W.0033.220802T1933Z-220802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
233 PM CDT Tue Aug 2 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Smith County in central Mississippi...
North Central Covington County in southeastern Mississippi...
* Until 530 PM CDT.
* At 233 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Taylorsville, Center Ridge and Mize.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3188 8962 3199 8945 3192 8932 3191 8932
3188 8932 3187 8932 3185 8932 3180 8940
3172 8951
FLASH FLOOD...RADAR INDICATED
$$
JNEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:44 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 2, 12:44 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1244 PM CDT Tue Aug 2 2022 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: All sites will toggle btwn MVFR/VFR ceilings through the early aftn as convection persists across the area. TS/SHRA will be possible for all sites through 06z, causing drops in vis. HBG/PIB/MEI may experience patchy fog overnight through 15Z. /AJ/ && .DISCUSSION... Heavy and persistent downpours are underway across portions of central Mississippi this morning, causing flash flooding in portions of Madison and Yazoo county. A "considerable" flash flood warning is in effect for portions of Madison county, specifically Canton, where some areas have experienced between 8-10 inches of rain in the past 3 hours, according to Dual Pol storm totals. The 12Z JAN raob showed PWATs of 2.35 inches and indications of slower storm motions with any developing storms throughout today. Rain chances will remain increased today due to the influence of a surface high pressure. The threat of dangerous heat stress will remain confined mostly to the Delta region, while elsewhere, heat indices will struggle to make it out of the upper 90s. Cloud cover and rain development will likely inhibit diurnal heating, decreasing dangerous heat potential. /AJ/ Prior discussion below: Today and Tonight: Dense fog has not been common early this morning, but with abundant low-level moisture around the area, we have seen some patches of fog develop mainly in the Pine Belt of southeast Mississippi. This should mix out shortly after sunrise. With the upper-level ridge centered well to our west, and weak flow over our forecast area, expect another round of showers and thunderstorms to develop across the region by late morning today. PWAT values are analyzed at 1.75-2.0 inches around the central Gulf Coast, so slow-moving storms will produce localized heavy downpours. Locations in the ArkLaMiss Delta region have the greatest chance to see the warmest temps today, and heat index values could max out around 105 degrees for those areas before rain moves in. Will continue a mention of Limited heat stress conditions in the Hazardous Weather Outlook text and graphics to highlight this possibility. /NF/ Wednesday through next Monday: Weak troughing will persist across the region through the end of the work week. Plenty of moisture will also reside across the forecast area each day. As instability increases through the late morning and afternoon hours, a good coverage of showers and storms are expected each day through Friday. Some activity will linger into the early evening hours, but the majority of convection will quickly begin eroding after sunset. Ridging aloft will strengthen a bit from the west across the region over the weekend and into early next week. This will result in slightly lower rain chances during this time. Convection will again primarily remain confined to the afternoon hours, with the better chances being over Southeast Mississippi. This strengthening ridge could also bring a resurgence of dangerous heat stress conditions across portions of the CWA. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 89 72 90 72 / 73 27 70 37 Meridian 89 72 89 72 / 75 31 77 39 Vicksburg 91 73 92 73 / 63 26 52 28 Hattiesburg 89 73 90 72 / 69 37 79 42 Natchez 91 73 90 72 / 68 30 59 32 Greenville 90 73 92 73 / 44 18 35 19 Greenwood 91 73 92 73 / 58 20 49 25 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && AJ
Hazardous weather outlook, Aug 2, 3:38 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 338 AM CDT Tue Aug 2 2022 ARZ074-075-LAZ007>009-016-MSZ018-019-025-034-035-040-041-030845- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Madison LA- Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey- 338 AM CDT Tue Aug 2 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight DANGEROUS HEAT THREAT...Limited TIMING...Today Caution is advised for possible dangerous heat today, as heat index values peak near 105 degrees. Heat exhaustion will be possible with outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dangerous heat with maximum heat index values near 105 degrees will be possible across far southeast Arkansas, far northeast Louisiana, and northwestern portions of Mississippi through Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ015-023>026-MSZ026>033-036>039-042>066-072>074-030845- Richland-Franklin LA-Catahoula-Tensas-Concordia-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala- Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 338 AM CDT Tue Aug 2 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. NF && ...HAZARD LEGEND... *DANGEROUS HEAT* Extreme...Extreme heat is expected with peak heat index values in excess of 110 degrees for multiple days. Heat stroke continues to be a major concern. Significant...Dangerous heat expected with peak heat index values in excess of 110 degrees. Heat stroke will be a significant concern. Elevated...Dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely. Limited...Caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Aug 2, 8:36 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
836 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM FLASH FLOOD CANTON 32.61N 90.04W
08/02/2022 MADISON MS EMERGENCY MNGR
MULTIPLE STREETS FLOODED IN CANTON.
&&
TWLocal storm report, Aug 2, 9:26 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
926 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM FLASH FLOOD CANTON 32.61N 90.03W
08/02/2022 MADISON MS EMERGENCY MNGR
NUMEROUS STREETS FLOODED IN CANTON, SOME
VEHICLES STALLED IN FLOOD WATERS. ADDITIONAL
SOCIAL MEDIA PICTURES AND VIDEO SHOW WATER
AT OR ENTERING HOMES.
&&
TWLocal storm report, Aug 2, 9:37 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
937 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM FLASH FLOOD 7 NNW CANTON 32.70N 90.08W
08/02/2022 MADISON MS EMERGENCY MNGR
MULTIPLE STREETS FLOODED ACROSS THE COUNTY.
&&
TWLocal storm report, Aug 2, 10:40 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1040 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM FLASH FLOOD 1 N CANTON 32.63N 90.03W
08/02/2022 MADISON MS NWS EMPLOYEE
WIDESPREAD FLOODING HAS BEEN OBSERVED ACROSS
THE CANTON AREA. NUMEROUS STREETS HAVE BEEN
FLOODED WITH MULTIPLE CARS STALLED OR
PARTIALLY SUBMERGED IN FLOOD WATERS. WATER
ALSO ENTERED SEVERAL BUILDINGS AND HOMES,
BUT THE EXACT NUMBER IMPACTED AND EXTENT OF
WATER ENTRANCE INTO THE STRUCTURES REMAINS
UNCERTAIN.
&&
TWSpecial weather statement, Aug 2, 1:35 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
135 PM CDT Tue Aug 2 2022
MSZ031-033-021915-
Lowndes MS-Oktibbeha MS-
135 PM CDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of southeastern
Oktibbeha and southwestern Lowndes Counties through 215 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crawford, or 12 miles southeast of Starkville. This storm was nearly
stationary.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southeastern
Oktibbeha and southwestern Lowndes Counties, including the following
locations... Artesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3329 8856 3329 8866 3334 8877 3347 8865
3335 8850
TIME...MOT...LOC 1835Z 205DEG 2KT 3335 8864
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH
AJThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:18 AM CDT | Flash Flood Warning | JAN | Madison | 4 hr |
| Aug 2, 9:19 AM CDT | Flash Flood Warning | JAN | Attala, Holmes, Madison, Yazoo | 4 hr |
| Aug 2, 1:35 PM CDT | Special Weather Statement | JAN | Lowndes | 40 min |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.